Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the self-intersections of the image of the unit circle under a polynomial mapping

Author: J. R. Quine
Journal: Proc. Amer. Math. Soc. 39 (1973), 135-140
MSC: Primary 30A06
MathSciNet review: 0313485
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if $ p$ is a polynomial of degree $ n$, then with certain exceptions the image of the unit circle under the mapping $ p$ has at most $ {(n - 1)^2}$ points of self-intersection. We apply our method to the problem of computing polynomials univalent in $ \vert z\vert < 1$.

References [Enhancements On Off] (What's this?)

  • [1] D. A. Brannan, Coefficient regions for univalent polynomials of small degree, Mathematika 14 (1967), 165–169. MR 0220919
  • [2] A. Cohn, Über die Anzahl der Wurzeln einer algebraischen Gleichung in einem Kreise, Math. Z. 14 (1922), no. 1, 110–148 (German). MR 1544543, 10.1007/BF01215894
  • [3] J. Dieudonné, Recherches sur quelques problèmes relatifs aux polynômes et aux fonctions bornées d'une variable complexe, Thèse, Ann. Sci. École Norm. Sup. (3) 48 (1931).
  • [4] C. Michel, Eine Bemerkung zu schlichten Polynomen, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 18 (1970), 513–519 (German, with Loose Russian and English summaries). MR 0280704
  • [5] I. Schur, Über Potenzreiben, die in Innern des Einheitskreises beschränkt sind, J. Reine Angew. Math. 148 (1918), 122-145.
  • [6] Charles J. Titus, The combinatorial topology of analytic functions on the boundary of a disk, Acta Math. 106 (1961), 45–64. MR 0166375
  • [7] J. V. Uspensky, Theory of equations, McGraw-Hill, New York, 1948.
  • [8] B. L. van der Waerden, Modern algebra. Vol. 1, Springer, Berlin, 1930; English transl., Ungar, New York, 1949. MR 10, 587.
  • [9] Robert J. Walker, Algebraic Curves, Princeton Mathematical Series, vol. 13, Princeton University Press, Princeton, N. J., 1950. MR 0033083

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 30A06

Retrieve articles in all journals with MSC: 30A06

Additional Information

Keywords: Coefficient problem, univalent polynomials, points of self-intersection
Article copyright: © Copyright 1973 American Mathematical Society